Alert archive / South Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Columbia, SC

August 18, 2012Richland County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 18, 2012, 8:57 PM EDT for Richland County, South Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2012, 8:57 PM EDT (00:57 UTC)
Expired
Aug 18, 2012, 9:45 PM EDT
In force
48 min
Issued by
NWS Columbia, SC

County Richland County, SC

The radar

The Columbia radar (KCAE), 19 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2012-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2452 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2012-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2452 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

468 
WWUS82 KCAE 190057
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
857 PM EDT SAT AUG 18 2012

SCZ028-037-190145-
CALHOUN-RICHLAND-
857 PM EDT SAT AUG 18 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHLAND AND CALHOUN
COUNTIES THROUGH 945 PM EDT...

AT 849 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...13 MILES WEST OF EASTOVER...MOVING EAST AT 15 
MPH. THE STORM WILL PRODUCE LOCALLY HEAVY RAIN WITH AMOUNTS UP TO 
ONE INCH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
EASTOVER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3378 8098 3387 8102 3390 8102 3390 8101
      3391 8101 3394 8101 3407 8073 3376 8064
TIME...MOT...LOC 0056Z 254DEG 15KT 3389 8089

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 18, 8:17 PM EDT, 40 minutes earlier.

Area forecast discussion, Aug 18, 8:17 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
817 PM EDT SAT AUG 18 2012

.SYNOPSIS...
A FRONTAL SYSTEM WILL REMAIN NEAR THE FORECAST AREA THROUGH MONDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
TONIGHT...CONVERGENCE ASSOCIATED WITH THE STALLED FRONT MAY
SUPPORT ADDITIONAL THUNDERSTORMS. AN AREA OF SHOWERS AND THUNDERSTORMS
HAS DEVELOPED OVER THE MIDLANDS AROUND THE CAE METRO AREA. INCREASED
POPS TO 60 PERCENT FOR 2-3 HOURS AS AREA IS EXPECTED TO MOVE EAST INTO
SUMTER AND CLARENDON COUNTIES. WILL KEEP POPS CHANCE AFTER THIS
EVENING. LOW TEMPERATURES IN THE UPPER 60S TO LOWER 70S.

SUNDAY...A STRONGER SHORT WAVE MOVES THROUGH. THE CHANCES FOR
SHOWERS AND THUNDERSTORMS INCREASE FROM 20 PERCENT IN THE MORNING
TO 50 PERCENT IN THE AFTERNOON. HIGH TEMPERATURES ARE HELD DOWN
INTO THE MIDDLE 50S DUE TO HIGHER POPS AND INCREASED CLOUD COVER.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
THE NAM AND GFS KEEP THE DIFFUSE FRONT AND HIGH MOISTURE IN THE
FORECAST AREA THROUGH MONDAY NIGHT. DEEPER MOISTURE WILL OCCUR AT
TIMES ASSOCIATED WITH A SERIES OF MID-LEVEL SHORTWAVE TROUGHS. THE
GUIDANCE POPS HAVE BEEN TRENDING UPWARD. HAVE FORECASTED POPS OF
50 TO 60 PERCENT WHICH MAY BE HIGH ENOUGH BECAUSE OF TIMING
UNCERTAINTY ASSOCIATED WITH THE SHORTWAVE TROUGHS. THE TEMPERATURE
GUIDANCE HAS BEEN CONSISTENT.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
THE GFS AND ECMWF GENERALLY KEEP THE FRONT NEAR THE FORECAST AREA
DURING THE EXTENDED PERIOD. THE MODELS INDICATE UPPER-LEVEL
TROUGHING BUT ARE NOT IN GOOD AGREEMENT WITH THE TIMING OF A
SERIES OF SHORTWAVE TROUGHS AND ASSOCIATED DEEPER MOISTURE. THE
GFS ENSEMBLE GUIDANCE MEANS INDICATE CHANCE OR SLIGHT CHANCE POPS
THROUGH THE PERIOD. EXPECT TEMPERATURES A FEW DEGREES BELOW
CLIMATOLOGY BECAUSE OF THE EAST COAST TROUGHING. THE ENSEMBLE
MEANS SUPPORT LOWS IN THE MIDDLE TO UPPER 60S WITH HIGHS IN THE
MIDDLE TO UPPER 80S DURING THE PERIOD.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
WEAK VORT LOBE IN PROCESS OF MOVING THROUGH REGION. THIS HELPED
TO TOUCH OFF A FEW SHOWERS AND THUNDERSTORMS BUT NOT EXPECTED
TO LAST LONG. WENT VFR BUT INCLUDED SHOWERS IN THE VICINITY CAE...
CUB AND OGB TAF SITES UNTIL 02Z. AFTER MIDNIGHT ANOTHER STRONGER
SHORT WAVE APPROACHES. THIS MAY BRING SHOWERS TO THE REGION BY
12Z BUT NOT CONFIDENT ENOUGH TO INCLUDE. ACTUALLY THINK SKIES
MAY BECOME MOSTLY CLEAR FOR A FEW HOURS BEFORE SUNRISE SUNDAY.
THIS MAY ALLOW FOG AND STRATUS TO DEVELOP AS PREVIOUS NIGHT.
MOS GUIDANCE SHOWS FOG BUT NOT MUCH STRATUS. NOT CONFIDENT ENOUGH
TO GO STRATUS CEILINGS EASTERN TAF SITES OF CAE AND CUB. BUT WITH
BETTER MOISTURE TRANSPORT TO REST OF SITES OF AGS...OGB AND DNL
WILL HAVE CEILINGS BELOW 1 KFT THERE. ALSO WILL GO WITH IFR VSBYS
IN FOG AT AGS. THESE CONDITIONS ARE EXPECTED FROM 08Z-14Z SUNDAY
MORNING. AFTER 14Z SUNDAY...MAINLY VFR CONDITIONS BUT IFR-MVFR
CONDITIONS ARE POSSIBLE IN AFTERNOON AND EVENING CONVECTIVE
ACTIVITY. DUE TO TIMING AND COVERAGE ISSUES DID NOT INCLUDE IN
TAF SITES.

EXTENDED AVIATION OUTLOOK...A CHANCE OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS...ALONG WITH A CHANCE OF LATE
NIGHT/EARLY MORNING RESTRICTIONS TO CIGS/VSBYS...AT TIMES THROUGH
THE PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 18, 4:17 AM EDT, 16 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
417 AM EDT SAT AUG 18 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-190830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
417 AM EDT SAT AUG 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A SLOW MOVING COLD FRONT WILL MOVE INTO THE AREA LATER TODAY.
ISOLATED SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THIS
EVENING. DAMAGING WINDS WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 8:57 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
857 PM EDT SAT AUG 18 2012

SCZ028-037-190145-
CALHOUN-RICHLAND-
857 PM EDT SAT AUG 18 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHLAND AND CALHOUN
COUNTIES THROUGH 945 PM EDT...

AT 849 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...13 MILES WEST OF EASTOVER...MOVING EAST AT 15
MPH. THE STORM WILL PRODUCE LOCALLY HEAVY RAIN WITH AMOUNTS UP TO
ONE INCH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
EASTOVER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3378 8098 3387 8102 3390 8102 3390 8101
      3391 8101 3394 8101 3407 8073 3376 8064
TIME...MOT...LOC 0056Z 254DEG 15KT 3389 8089

Nearby

Special Weather Statements in South Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.